Nebraska, 2022

High Wind in Nebraska, March 23, 2022

March 23, 2022 · NWS GLD · 1 event in 1 county or zone

Gusty northerly winds mostly between 40 and 45 mph occurred in the far southwestern portion of Nebraska during the afternoon hours. A single non-thunderstorm wind gust of 58 mph was reported during this time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Gusty northerly winds mostly between 40 and 45 mph occurred in the far southwestern portion of Nebraska during the afternoon hours. A single non-thunderstorm wind gust of 58 mph was reported during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 12:05 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 23, 12:05 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1205 PM MDT Wed Mar 23 2022

.SHORT TERM...(Today through Saturday Morning)
Issued at 302 AM MDT Wed Mar 23 2022

Satellite imagery shows the low pressure system from the past few
days over the upper midwest, a few weak disturbances associated
with the back end of the low has allowed some very light showers
and/or sprinkles to occur over western portions of the area. The
main story for today will be another day of gusty to perhaps
strong wind gusts. The strongest winds look to lie across east
Colorado as wave of energy moves southward from the back edge of
the low pressure system. Guidance indicates an area of wind gusts
in excess of 60 mph occurring over western portions of Cheyenne
and Kit Carson counties in Colorado and extending westward across
the Palmer Divide. A High Wind Warning was strongly considered but
am opting to go with an SPS (Special Weather Statement) as
confidence is not high enough to issue the High Wind Warning at
this time as concerns due to the amount of mixing that is able to
occur as the Day-Snow-Fog RGB satellite imagery indicated that a
healthy band of snow continues to exist from roughly Kirk,
Colorado down through Wild Horse, Colorado where over a foot of
snow was reported from the snowstorm on Monday. Forecast soundings
also indicate a similar wind profile compared to Tuesday's strong
winds which maxed wind gusts out in the 50-55 mph range. The
potential does exist for strong wind gusts around 60 mph to occur
and impact areas along and west of Colorado Highway 59,as the
strong northerly winds will make potentially hazardous driving
conditions on east-west highways. Winds of 25-30 mph with gusts
up to 45 mph will be common across the remainder of the CWA this
afternoon.

Mainly clear to partly cloudy skies are expected today as high
temperatures are expected to be similar to Tuesday's afternoon highs
in the mid 40s to low 50s. The areas in the above mentioned snowpack
temperatures were decreased to the upper 30s to low 40s. Overnight
lows will fall into the low to mid 20s as clear skies are expected
which will lead to radiational cooling across the area.

Ridging developing across the western CONUS will lead to a warming
trend across the area for the remainder of the extended period. High
temperatures on Thursday are forecasted to be in the low to mid
60s across the majority of the area, with the exception for those
within the heavy snow band as those were lowered roughly 5 degrees
as the amount of melting that may occur today will play a big
role in the high temperatures. The potential does exist for
elevated fire weather conditions to develop across northeast
portions of the area as wind gusts of 20-30 mph are possible
during the afternoon hours as RH values are currently forecasted
in the mid teens. A tenth to a quarter of inch of precipitation
fell across that area from the early week storm which is some of
the lower amounts across the region. High temperatures in the low
60s are forecast for Friday as a weak cold front moves across
portions of the area with benign weather currently expected.

.LONG TERM...(Saturday through Tuesday)
Issued at 145 AM MDT Wed Mar 23 2022

Saturday...this mornings GFS/ECMWF/GEFS/GEM models remain
similar to their solutions 24 hours ago, bringing an upper level
ridge axis toward the Continental Divide and with it much warmer
temperatures. Blending available 850mb temperatures with the better
performing temperature guidance from the past 7 days supports the
NBM solution with forecast high temperatures ranging from the lower
to middle 60s across the eastern half of the forecast area to the
lower 70s across the western 1/3 of the area. Low temperatures are
expected to be in the middle 30s to around 40. No precipitation is
expected.

Sunday...this mornings GFS/ECMWF/GEFS/GEM models push the upper
ridge axis over our area which is similar to 24 hours ago. I'm a
little concerned about the high temperature forecast from the NBM.
850mb temperatures from the GFS/ECMWF/GEM range from the upper 40s
to around 50F in the east to the lower to middle 60sF across the
west. With typical full mixing I dont see us getting to the NBM
highs in the 70-75F range across the east, it could be closer to the
upper 60s to lower 70s. Further west, the current forecast highs in
the middle 70s looks reasonable. Will bring this up to the day shift
forecaster for further examination. Low temperatures are forecast to
be in the middle 30s to lower 40s. No precipitation is expected.

Monday...uncertainty begins to increase a bit as the GFS/GEFS/GEM
models push the upper ridge east of the area as a large upper trough
moves into the western part of the country west of the Continental
Divide. The ECMWF has some troughing over the northern and central
plains with some upper ridging over the west coast. The current
forecast is for high temperatures to be in the upper 70s to lower
80s. Blending the GFS/ECMWF/GEM 850mb temperatures would support
high temperatures generally in the lower to middle 80s under full
mixing. I'll stay with the current forecast at this time. Low
temperatures look to be in the lower to middle 40s. No precipitation
is expected. We'll have to start thinking about some elevated fire
weather concerns in the afternoon, generally along and west of
Kansas Highway 27.

Tuesday...the general idea is for the large upper trough that was
west of the area Monday to move into northern plains to southern
plains with increasing cloudiness and a chance for some light rain
showers moving into far eastern Colorado in the afternoon. A chance
of rain showers covers the entire area during the evening then mixes
or changes over to light snow from west to east after midnight. High
temperatures are currently expected to range from the middle to
upper 60s in far eastern Colorado to the lower to middle 70s east of
Kansas Highway 27. Low temperatures are expected to be in the upper
20s to middle 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1127 AM MDT Wed Mar 23 2022

VFR conditions will prevail at both MCK and GLD through the 18Z
TAF period. Winds will remain strong through 00Z with gusts near
40kts before beginning to decrease after 00Z when gusts could
still be as high as 30kts. Light northwest winds are expected
between 04Z-16Z with speeds picking backup slightly after 16Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TT
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Mar 23, 3:26 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
326 AM MDT Wed Mar 23 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
326 AM MDT Wed Mar 23 2022 /426 AM CDT Wed Mar 23 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong north winds gusting as high as 60 mph are possible  during
the mid-morning to late afternoon hours. The main area of concern for
high winds is along and west of Colorado Highway 59. Wind gusts of
35-50 mph are possible across the remainder of the area today. These
strong winds will create difficult to hazardous traveling conditions
along east-west highway such as Interstate 70, especially for high
profile vehicles.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Elevated fire weather conditions are expected Thursday afternoon
along and north of a Benkelman, Nebraska to Hill City, Kansas line.

Elevated fire weather conditions are again possible Monday along and
west of Kansas Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
March 23, 1:35 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

KMCK AWOS measured a 58 mph non-thunderstorm wind gust at its location.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015958.